jump to navigation
Free Trial Subscription

Badly Swollen Lips… October 30, 2012

Posted by Andy Jagoda, MD in : Gastrointestinal, Respiratory Emergencies , trackback

In the middle of an unusually slow evening shift, a 52-year-old black male presents to the ED from walk-in triage with a complaint of lip swelling. He states that he noticed a tingling in his lips shortly after waking that morning, but it wasn’t until he brushed his teeth that he noticed how large his lips had become. He decided to come to the hospital almost 12 hours later only after family members insisted that he get “checked out.” He denies any recent trauma, infection, or known exposures to possible allergens. He denies any pain or itching. His past medical history is significant for hypertension and borderline diabetes. He is unable to remember the name of the medication that he takes for his blood pressure, but he says he has been taking it for years. His vital signs are: heart rate, 74 beats per minute; blood pressure, 156/82 mm Hg; respiratory rate, 16 breaths per minute; temperature, 36.8C; and oxygen saturation, 98% on room air. He is comfortable and in no apparent distress. It would be impossible to miss the rather impressive size of his lips. The upper lip looks to be about 10 times the normal size and the lower lip is only somewhat less enlarged. You are able to examine his oropharynx and find no further swelling of the uvula or posterior pharynx. The rest of his examination is unremarkable. Your nurse checks the airway cart out of concern that the patient will need to be immediately intubated. Your medical student asks the following logical questions:

(Enter to win a discount coupon for an Emergency Medicine Practice subscription by submitting your answer to the question above. To do so, simply enter your response in the comments box. The deadline to enter is November 6th.)

Not a current subscriber and want more? Learn more about a subscription.

Comments»

1. Rick Schmitt - November 1, 2012

Angioedema. See many high risk cases every month.

2. Ahmed Mohamed alani - November 1, 2012

Angioedema,check c1estrase inhibitor
Steroid I’v,adrenalin im 1/1000 1mg
Watch respirator rate and o2 saturation
No need for immediate intubation

3. Michele Vincent APRN - November 1, 2012

Differential Dx:
1. Angioedema with allergic trigger (toothpaste) – quiet common
2. Angiotensin-converting enzyme inhibitor-induced angioedema.

Diagnostic Test: in Emergency Care diagnosis generally based on symptoms.

Tx: O2 via non-rebreather, 2 large bore IV’s, continuous cardiac monitor and sat with frequent blood pressure monitoring, IVF bolus(s), Epi and repeat as needed or IV infusion, anti-histamines, H2 blocker, sterioids. Supportive airway measures (sitting up right), difficult airway cart at bedside and consults made for anticipated difficult airway.

Intubation: Immediately no, (but do immediately plan diffiuclt airway)if no symptom relief with epi (within 5 min) immediately plan to anticipate a difficult airway. DO NOT RSI or sedate and paralyze at this time. If supplies for difficult airway (fiberoptic scope preferred) are not available make consult immediately to anticipate the need of possible surgical airway and give supportive airway care. Consults to Anesthesia or Surgery (or ENT) ideal. If swelling not improving, worsening and consults not available (or difficult airway supplies) attempt an awake intubation with minimal sedation needed for desired comfort if able to see the cords.

4. Dr Elise Zahn - November 1, 2012

Prob angioedema. Likely from bp meds, however Tatar control toothpaste can be a culprit. There are
no emergent diagnostic tests, however removal of the offending agent and then first line epi and then steroids, h2 blockers, and airway eval inpatient.

Since the pt has normal airway and physical is normal emergent equipment at the bedside is needed and ICU Admission ans alert either ent or anesthesia of patients admission

5. Mellisa park - November 1, 2012

Angioedema most likely due to arb or ace inhibitor.
C1estarase.
Treatment is corticosteroid with antihistamine and observation.
If sob develops or any other symptoms of an anaphylactic reaction develops, pt should be given adrenaline IM and supportive treatment and possibly intubated.
At this point the patient should not be intubated but anticipate that he may have to be

6. Elzer Fuller Jr. MD - November 1, 2012

Angioedema may be due to allergy to ACE inhibitor. Treat with Corticosteroids and H1 and H2 blockers and SubQ Epinephrine. If it does not respond to those, it could be Hereditary Angioedema (HAE) and the test to confirm would be reduced complement C4 level. If HAE, treat with C1 Inhibitor from donor blood or Fresh Frozen Plasma. Future attacks of HAE can be prevented with the use of Androgens such as Danazol, Oxandrolone or methyltestosterone

7. Miguel A. Sosa Medellin - November 1, 2012

the cause is an allergic response is angioedema which can be caused by allergies, genetic or related drugs such as ACE inhibitors, it is sometimes idiopathic. apparently considering that the patient is hypertensive would likely cause related to ACEIs
mild episodes when the cause is known as food drugs nesesario not ask any proof. however when it is related to chronic or rheumatologic aspects, must ask ESR, antinuclear rule etc onectivo tissue diseases.
treatment when an episode not to compromise respiatorio encuntra must INICA with antihistamines (H1 and H2), systemic steroids may be used as well as adrenaline in case of an emergency airway and cases must be protected via aerial, also needs to recommend appropriate dietary measures
emergency medical.

8. Dr Bikash Bhattacharjee. MD - November 1, 2012

ACE inhibitor induced angioedema

No valid test yet

Adrenalin if life threatening laryngeal edema. Icatibant

No. But should be ready for intubation if choking starts

9. Gunawan Kosasih - November 1, 2012

Suspect of angioneuroticedema due to ACE INHIBITOR

No test is reliable. May try C4/C3

EPINEPHRINE subcutaneously, if life threatening laryngeal edema.

Not yet needed.

10. tina achacoso - November 1, 2012

Patient has angioedema of the lips which may have been caused by allergens such as animal dander, food he ate last night, insect bites. However, in many cases, the exact cause cannot be identified. Allergen testing may be done to determine the possible cause. Right now, treatment may include cold compress, corticosteroid and/or antihistamine to decrease the swelling and the allergic reaction. There is no need to intubate since he has no signs of airway edema and is not in respiratory distress.

11. Ghaleb - November 1, 2012

ACEI induced angioedema vs insect bite

12. Dr.Adel Noman - November 2, 2012

ACE inhibitor induce angioedema, this type was delayed appear after years of taking this drugs(ACE inhibitors for HTN management) , and another type was acute appear during hours or weeks of taking this drugs.this condition was more in black men.No routine blood check up but there some deep specific test to check for increase Bradykinin,and decrease inC1esterse inhibitors in the blood .
No specific treatment if the case was stable no signs of obstructive air ways,only need first, stop taking this medication or change it and obsevation in the hospital for 12-24 hours if any deterioration in the case it was very rare.if any signs related to allergy we can give antihistamines, steroids and in signs of airway obstrution so we will start with intubation and adrenaline s/c or I/M and fresh frozen plasma(rich in C1estereas inhibitor,steroids .

13. Jacqueline Vea - November 2, 2012

The cause of the lip is a possible insect bite or bed bug bite.
We can request for CBC , ESR or CRP but it is a non- specific for the presence of inflammation and I don’t think this is necessary.
We have to examine the body of the patient for other area of bites or possible exposure to allergen & give antihistamine or steroid to reduce the swelling. I don’t think we should intubate the patient right away. We can observe first his breathing pattern, hook him to pulse oxymeter and stand-by intubation for any sign of respiratory distress then intubate as necessary if the need arisek

14. SALEH ALHARBI - November 2, 2012

ACE INHIBITOR ANGIOEDEMA

15. jmitch - November 5, 2012

agree with above. Angioedema due to ACE inhibitor

16. Michael Frye - November 5, 2012

Angioedema – likely ACE inhibitor induced

17. Synapstic - November 7, 2012

ACEI angioedema

All comments are held for approval.



About EB Medicine:

Products:

Accredited By:

ACCME ACCME
AMA AMA
ACEP ACEP
AAFP AAFP
AOA AOA
AAP AAP

Endorsed By:

AEMAA AEMAA
HONcode HONcode
STM STM

 

Last Modified: 09-20-2019
© EB Medicine